MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. BALLOON3

AOMORI OLYMPUS CO., LTD. BALLOON3
Model Number MAJ-233
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
To date, the device has not been returned to olympus for evaluation.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.
 
Event or Problem Description
A customer submitted a medsun report to fda (united states food and drug administration) stating, the remnant of a balloon was left behind on a scope after an endoscopic ultrasound and went through the high-level disinfection process.It is not clear if the balloon was not fully removed prior to reprocessing or it broke, leaving the elastic band behind.This went unnoticed due to the color of the balloon being a similar color to that of the scope.A new balloon was then applied over the remnant and utilized on a second patient.This placed the patient at risk of potentially being exposed to a bloodborne pathogen.There was no report of patient harm associated with this event.There is a request to consider manufacturing balloons in a different color other than off-white, to ensure the balloon is easily identifiable.There were no alerts when the subject device was going through the high-level disinfection process.The remnant was not identified until after the procedure was completed.The intended procedure was a diagnostic endoscopic ultrasound with biopsy.The patient was offered lab monitoring for communicable agents such as human immunodeficiency virus (hiv) and hepatitis (hep b).The hep b lab monitoring was negative.Ther was no report of patient harm associated with this event.Related patient identifiers: (b)(6).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The manufacture date cannot be identified at this time since the lot information was not provided.If the lot becomes available, the manufacturer date will be updated.Based on the results of the investigation, a definitive root cause could not be established.The subject device was not returned to the legal manufacturer.Therefore, the reported phenomenon or condition of the device could not be confirmed.It is possible that the balloon was not securely removed from the scope after surgery, which could have caused the event you described.The instructions for use (ifu) state the following regarding the reported phenomenon: ·picking up the balloon with a clean lint-free cloth makes it easier to remove the balloon.Olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
The customer confirmed the scope had been through the high level reprocessing process which includes the cleaning according to instruction manual.The device was returned to olympus for inspection, and the customer's complaint/reportable malfunction was not confirmed.The customer returned one the subject device model number maj-233 lot number unknown in for evaluation for ¿a remnant of the balloon involved was left behind on the scope after the procedure and went through the high-level disinfection process.It is not clear if the balloon was not fully removed prior to reprocessing, or it broke during removal leaving the elastic band behind¿.The balloon was observed under a microscope and found to be torn and mutilated.A functional check was not able to be performed due to the condition of the balloon.

Brand Name
BALLOON3
Common Device Name
BALLOON
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17822222
Report Number9614641-2023-01411
Device Sequence Number17673449
Product Code FDF
UDI-Device Identifier04953170058783
UDI-Public04953170058783
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K051541
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMAJ-233
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2023
Supplement Date Received by Manufacturer10/16/2023
10/25/2023
Initial Report FDA Received Date09/26/2023
Supplement Report FDA Received Date10/19/2023
11/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age69 YR
Patient SexMale
Patient Weight77 KG
Patient EthnicityNon Hispanic
Patient RaceWhite